Clostridium Difficile Colitis (Clostridium Difficile Infection)

Clostridium difficile colitis is an inflammation developing in the large intestine due to the excessive growth of unfamiliar bacteria when the usual intestinal bacteria are destroyed by antibiotics. This condition, which causes diarrhea, is also known as antibiotic-associated colitis as well as pseudomembranous colitis.

  • Antibiotic use is the usual reason for developing Clostridium difficile  colitis.
  • Diarrhea with bloody stools and pain in the abdomen, accompanied by fever, are the usual symptoms.
  • The typical symptoms of colitis following a bout of antibiotic therapy help the doctor diagnose this condition. Stool tests, and less frequently, viewing tests such as sigmoidoscopy or colonoscopy are conducted to confirm the diagnosis.
  • When the antibiotic therapy which precipitated the Clostridium difficile-induced colitis is discontinued, the symptoms may disappear and most patients get well. When the infection is severe, specific drug therapy against the causative organism may be necessary.

Antibiotics may destroy some of the normal bacteria living in the gastro intestinal tract, resulting in an imbalance in the microbiotic environment there. In the absence of the normal set of bacteria, certain other harmful varieties take their place and grow excessively. The presence of these abnormal species of bacteria and the toxins they produce may irritate the lining of the intestines and cause inflammation. Clostridium difficile is a type of harmful bacteria which proliferates in the large intestine when other normal flora is destroyed by the antibiotics. Toxins released by these bacteria inflame the inner lining of the large bowel.

Penicillins like amoxicillin and ampicillin, and clindamycin, are the most common antibiotics resulting in Clostridium difficile-induced colitis. However, use of sulfonamides like sulfamethoxazole, cephalosporins like cephalexin and quinolones like asnorfloxacin also result in infection. Tetracycline, erythromycin and chloramphenicol are some of the other drugs known to be responsible for Clostridium difficile-induced colitis. Chemotherapy drugs used during the treatment of cancer also cause this condition.

Oral antibiotics are the major cause of Clostridium difficile-induced colitis, but intravenous and intramuscular administration of antibiotic drugs also may result in this condition. The risk of infection is higher in older people and it is significantly increases with long periods of hospitalization and confinement to nursing homes. Long-standing disease conditions and surgeries involving the gastrointestinal tract also make people prone to this bacterial infection. Drugs used for reducing the acidity in the stomach such as proton pump inhibitors are another reason for the overgrowth of the Clostridium difficile bacteria.

Clostridium difficile bacteria may be normally present in a person’s gastrointestinal tract without causing any symptoms. Only when suitable conditions are present, such as lowered immunity, or absence of competing organisms as at the time of antibiotic use, they proliferate rapidly and cause disease. People who have the bacteria without showing any symptoms are carriers capable of spreading the infection to susceptible people. Clostridium difficile bacteria are present in water and soil; pets also carry them. Frequent washing of hands is a good measure to control person to person spread of these bacteria.

Clostridium difficile infection seldom develops without recent antibiotic therapy. However, certain stressful situations, especially surgical procedures involving the gastrointestinal tract, may disturb the delicate balance in the micro biotic environment of the intestines, and facilitate the overgrowth of harmful bacteria. When the normal defense mechanisms of the digestive tract are compromised, it may allow the proliferation of bacteria like Clostridium difficile.


The typical symptoms may start developing anytime after the antibiotic therapy is started, but more often they appear within five to ten days. One third of those who develop this condition may have symptoms only after the antibiotic therapy is over. In such cases, Clostridium difficile infection can appear anytime from one day to two months of stopping the drugs.

The symptoms of Clostridium difficile  colitis depend on the severity of the inflammation. It can be mild with slight diarrhea, or severe with bloody stools accompanied with fever and pain in the abdomen. Nausea and vomiting are not common. Extremely severe cases may develop serious complications such as dangerously low blood pressure resulting from severe dehydration. If a potentially fatal condition called toxic megacolon develops, it may lead to perforation or rupture of the large bowel.


When a patient without pre-existing diarrhea is found to have developed loose stools within 3 days of hospitalization, Clostridium difficile colitis is suspected. Diarrhea developing in people within two months of undergoing antibiotic therapy also may indicate this condition. When a stool sample is tested positive for any of the toxic substances Clostridium difficile infection produces, it confirms the diagnosis. Several stool tests may be necessary to identify the toxins which are usually present in one fifth of the people with a mild form of Clostridium difficile-induced colitis and in 90% of people with a severe form of the disease.

Clostridium difficile colitis may be confirmed by viewing tests such as sigmoidiscopy and colonoscopy. The sigmoid colon is the lower portion of the large bowel and it can be viewed with help of a viewing tube called sigmoidoscope. It can detect abnormalities and inflammations, especially a condition called pseudomembranous colitis indicative of an overgrowth of Clostridium difficile bacteria. When the inflammation is suspected to be higher up in the large intestine, a flexible viewing tube called colonoscope may be used to check the entire length of the large bowel. A tissue sample for biopsy also can be harvested during this test. However, these invasive tests are conducted only when necessary.


When diarrhea starts in a person undergoing antibiotic therapy, and if Clostridium difficile colitis is diagnosed, the antibiotics are immediately stopped whenever possible. Anticholinergic, antidiarrheal medications are not given to stop the diarrhea as they may cause the toxins produced by the bacteria to remain longer in the bowels. In the majority of cases, the symptoms of Clostridium difficile colitis subside in ten to twelve days from the discontinuation of the antibiotic which initiated the disease. No further treatment is necessary unless symptoms return. A few remaining symptoms of a mild nature can be treated with cholestyramine resin which may neutralize the toxins by binding with them.

When Clostridium difficile colitis is severe, it is treated with an antibiotic which acts specifically against that bacteria. Metronidazole is an antibiotic drug used for treating this condition. Vancomycin is a drug which is used in very severe cases. Bacitracin is another antibiotic used in extreme situations. In some cases, a yeast based probiotic Saccharomyces boulardii may be required to bring the Clostridium difficile infection under control. In about one fifth of the cases, after the initial success of the drug therapy, the infection may recur and the antibiotics may have to be resumed. If there are frequent episodes of diarrhea, antibiotics are continued for longer periods.

Occasionally, measures have to be taken to repopulate the intestines with normal beneficial bacteria. Lactobacillus preparations can be given orally, or a solution containing stool particles are given as enema, to reintroduce the normal flora into the large bowel. Gamma globulin may be administered intravenously to boost the immunity of the patient. Rifaximin is an antibiotic being studied for its effectiveness in fighting Clostridium difficile infection. The possibility of effective disease control by vaccination is also being researched, especially for the treatment of patients with refractory disease which is resistant to the usual treatments. People who are at greater risk of developing Clostridium difficile colitis also would benefit from vaccination.

Occasionally, hospitalization of the patient and intravenous administration of electrolytes and fluids may be necessary if the Clostridium difficile-induced colitis is very severe. Essential minerals such as sodium, potassium, calcium, and magnesium lost by diarrhea, are replaced by the IV fluids. Blood transfusion is done if required. A surgical procedure called ileostomy may be done to divert the passage of stool away from the large bowel and the rectum by attaching the ileum part of the small intestine to an opening created on the wall of the abdomen. Colectomy, which is the removal of the large bowel, is an emergency surgery occasionally done to save life in very severe cases.

Share and Enjoy

  • Facebook
  • Twitter
  • Delicious
  • LinkedIn
  • StumbleUpon
  • Add to favorites
  • Email
  • RSS

Yasser Elnahas

MD, PHD, Professor Of CardioVascular Surgery
Dr. Yasser Elnahas, Is an associate Professor of Cardiovascular Surgery. Dr. Elnahas was trained as a fellow At Texas Heart Institute And Mayo Clinic Foundation.Dr. Elnahas is dedicated to educating the general public about different disease conditions and simplifying the medical knowledge in an easy to understand terminology.

Latest posts by Yasser Elnahas (see all)

You might also likeclose
WP Socializer Aakash Web